Texas, 2025Damaging Winds in Texas, May 22, 2025
May 22, 2025 · NWS MAF · 2 events in 2 counties and zones
A developing surface low and dryline across the Permian Basin produced scattered strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developing surface low and dryline across the Permian Basin produced scattered strong to severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 5:05 PM CST, 5 minutes earlier. Its key messages:
- Updated at 603 PM CDT Thu May 22 2025
- There is a low risk of severe thunderstorms Friday and Saturday, mainly over the Western Low Rolling Plains.
- Warm temperatures are expected through the weekend, with Saturday being the hottest day within the forecast.
- A cold front begins to sweep in Sunday night, bringing much cooler temperatures and respectable chances of rain next week.
Area forecast discussion, May 22, 5:05 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
605 PM CDT Thu May 22 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 603 PM CDT Thu May 22 2025
- There is a low risk of severe thunderstorms Friday and
Saturday, mainly over the Western Low Rolling Plains.
- Warm temperatures are expected through the weekend, with
Saturday being the hottest day within the forecast.
- A cold front begins to sweep in Sunday night, bringing much
cooler temperatures and respectable chances of rain next week.
&&
.SHORT TERM...
(This afternoon through Friday night)
Issued at 312 PM CDT Thu May 22 2025
Above normal temperatures continue in the short term period under
the influence of an upper-level ridge. South and southeasterly winds
tonight promote lows in the 60s to low 70s along with plenty of
moisture. A warm morning becomes a hot afternoon as highs Friday hit
the upper 90s low triple digits. The hottest conditions will lie
over the Upper Trans Pecos and along the Rio Grande River valley.
The Big Bend area is expected to be heat up to near 110 degrees!
Although this meets Heat Advisory criteria, coverage looks quite
small, therefore we shall refrain from issuing at the moment. The
heat and increased moisture bring about the low (10%-20%) potential
for afternoon shower/thunderstorm development along the dryline from
the northeastern Permian Basin down toward the Davis Mountains. The
best rain chances will be in the vicinity of the Davis'. With deep
layer sheer values between 20-30 kts, storm organization should be
more multicellular. Something to note, HRRR forecast soundings in
these areas show inverted v features, indicating strong downdrafts,
or outflow, and the potential for damaging winds with the strongest
storms. Should any storms become severe, there will also be a threat
of large hail. Otherwise, temperatures Friday night bottom out in
the 60s and 70s again, but the 70s expand in coverage compared to
the night before.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 312 PM CDT Thu May 22 2025
The heat continues to crank up on Saturday as we enter the peak of
an upper-level ridge. Highs are forecast to hit the upper 90s and
push beyond the century mark in several locations, including
Midland/Odessa. Diurnally-driven showers/thunderstorms will be
possible near the Davis Mountains and Stockton Plateau Saturday
afternoon.
The heat relents a bit by Sunday as an upper-level trough begins to
approach from the west. Geopotential height start to lower, allowing
for highs in the 90s to become more commonplace. Sunday, lee
troughing begins to drag a cold front down from the north. The cold
front continues to march its way through the area during the day
Monday, resulting in highs in the 80s across the Permian Basin, 90s
elsewhere. Lift associated with the front and the dryline will help
provide rain chances Sunday afternoon, mainly within the eastern
half of our region. Given ample shear and instability, a few storms
could become severe as the front pushes in.
The cold front finally reaches down toward the Rio Grande Valley by
Tuesday, dropping highs into the upper 70s and 80s for most both
Tuesday and Wednesday. Continued advection of moisture from the east
means daily rain chances areawide beginning Tuesday through the end
of the period.
&&
.AVIATION...
(00Z TAFS)
Issued at 603 PM CDT Thu May 22 2025
For now, any storms look to stay east of MAF/FST, but the
possibility remains that showers/storms may move near those
terminals. Southeasterly winds take hold late tonight for all
except at CNM. MVFR cloud deck will move in near MAF/FST after
8-10z tomorrow morning. VFR at all terminals until then.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 100 71 101 / 20 10 0 0
Carlsbad 65 101 66 101 / 0 0 0 0
Dryden 70 99 72 100 / 10 10 10 10
Fort Stockton 70 101 71 101 / 20 10 10 20
Guadalupe Pass 66 93 67 90 / 0 0 10 0
Hobbs 63 98 65 99 / 0 10 0 0
Marfa 61 92 61 92 / 10 20 20 20
Midland Intl Airport 69 100 73 100 / 10 10 0 10
Odessa 69 99 72 100 / 10 10 10 10
Wink 70 101 70 102 / 0 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...95
LONG TERM....21
AVIATION...93
In the hours before
Special weather statement, May 22, 1:25 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
225 PM CDT Thu May 22 2025
TXZ075-222000-
Pecos TX-
225 PM CDT Thu May 22 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PECOS COUNTY THROUGH 300
PM CDT...
At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 29
miles southeast of Fort Stockton, moving east at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Pecos
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3047 10270 3060 10271 3067 10244 3042 10242
TIME...MOT...LOC 1925Z 268DEG 5KT 3054 10261
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
21Thunderstorm Wind, Howard
- When
- May 22, 5:10 PM CST to 5:30 PM CST
- Where
- Howard County, 0.69 mi S of Settlers Addition
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.220, -101.520
A maximum wind gust of 60 MPH was measured at the Big Spring AWOS station, KBPG.
Thunderstorm Wind, Glasscock
- When
- May 22, 5:40 PM CST to 5:46 PM CST
- Where
- Glasscock County, 5.92 mi W of St Lawrence
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.660, -101.600
A maximum wind gust of 70 MPH was measured at the West Texas Mesonet site, 5 SW Saint Lawrence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 22, 2025$35,000 · 3.5 in hail · 44 events
- Hail and Damaging Winds in Texas, May 22 to 23, 2025$56,000 · 3 in hail · 26 events
- Hail and Damaging Winds in Texas, May 22, 2025$71,000 · 3.1 in hail · 14 events
- Damaging Winds and Heavy Rain in Texas, May 22, 202570 kt wind · 16 events
- Hail in Virginia, May 22, 2025$11,000 · 2 in hail · 13 events
- Coastal Flood and Strong Wind in Massachusetts, May 22, 2025$12,000 · 9 events
- Damaging Winds in Tennessee, May 22, 2025$14,000 · 52 kt wind · 3 events
- Hail in Texas, May 22, 20251.75 in hail · 7 events
- Hail in Maryland, May 22, 20251.25 in hail · 4 events
- Marine Hail in North Atlantic Coastal Waters, May 22, 20250.75 in hail · 3 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, May 22, 20252 events
- Flood in Pennsylvania, May 22, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254784, 1254785.